Hey there, fellow skin warriors! If you’ve been using topical steroids to treat a skin condition like eczema, psoriasis, or dermatitis, you might be familiar with topical steroid withdrawal (TSW). It’s a condition that can occur when you stop using topical steroids, and it can be frustrating and painful to deal with.
In this comprehensive guide, we’ll cover everything you need to know about TSW, including its causes, symptoms, and treatment options.
What is Topical Steroid Withdrawal?
Topical steroid withdrawal, also known as red skin syndrome, is a condition that can occur when you stop using topical steroids. It’s a result of your skin becoming dependent on the steroids, which can cause a rebound effect when you stop using them.
The symptoms of TSW can be severe and include redness, itching, burning, swelling, and flaking. It can also lead to skin thinning, increased sensitivity, and even infections.
Who is at Risk of Topical Steroids Withdrawal?
Anyone who uses topical steroids is at risk of developing TSW.
However, it’s more common in people who use them for a long period of time or use them on a large area of the body.
It’s also more common in people who use high-potency steroids, which are more likely to cause dependency and rebound effects.
What Are The Causes of Topical Steroids Withdrawal?
The exact cause of TSW is not fully understood, but it’s believed to be a result of the body’s natural response to the withdrawal of topical steroids. When you stop using steroids, your skin can become inflamed and irritated, leading to the symptoms of TSW.
It’s also believed that the long-term use of topical steroids can lead to a thinning of the skin, making it more susceptible to the rebound effects of TSW.
How Common Is Topical Steroids Withdrawal?
According to a fancy-sounding review of topical corticosteroid withdrawal, TSW is more commonly seen in adult women who use stronger topical steroids on their face or genitals for a long time. This is especially true if they don’t take breaks or gradually reduce their use.
The good news is that topical steroid withdrawal (TSW) is not very common. It’s estimated that only a small percentage of people who use topical steroids will experience withdrawal symptoms. However, if you do experience TSW, it can be a frustrating and uncomfortable experience.
How Do You Diagnose Topical Steroids Withdrawal?
Dr. Peter Lio, who is a member of the NEA Board of Directors and Clinical Advisory Committee doesn’t think we have any standard way of diagnosing TSW just yet, but he looks for a few key things in his patients that help him distinguish it from severe eczema. These include things like burning, stinging, or painful skin (which is different from the usual itch associated with eczema), general redness that covers a larger area of skin (instead of patches like in eczema), and a history of using medium to high potency topical steroids and/or oral steroids.
Briana Banos, who has been dealing with TSW for six years and made a documentary about it, says that most people who suffer from TSW also have eczema. She wants to help others avoid TSW by educating them on how to prevent it from happening in the first place.
Banos, along with other TSW “warriors” like Linette Roungchun and Kathy Tullos, work together through social media and other platforms to build a supportive community and raise awareness about TSW. They collaborate with organizations like NEA, Health Union, Global Parents for Eczema Research (GPER), and the Allergy and Asthma Network (AAN) to improve acceptance and understanding of TSW.
How Long Does it Last?
TSW can last anywhere from a few weeks to several months, depending on the severity of your symptoms and how long you used topical steroids. Symptoms can include redness, itching, burning, and skin sensitivity.
Symptoms of TSW
The symptoms of TSW can be severe and include:
- Skin thinning
- Increased sensitivity
The severity of the symptoms can vary from person to person and can depend on factors such as the strength of the steroid used, the length of time it was used, and the area of the body it was used on.
Treatment Options for TSW
The best way to treat TSW is to stop using topical steroids altogether. However, this can be difficult and often requires the help of a dermatologist.
Your dermatologist may recommend a gradual tapering of the steroids, where you slowly reduce the amount you use over time. They may also prescribe other medications to help manage the symptoms, such as antibiotics or antihistamines.
It’s important to note that TSW can take weeks or even months to resolve. During this time, it’s important to take good care of your skin by using gentle, fragrance-free moisturizers and avoiding harsh soaps and irritants.
Avoiding & Preventing Topical Steroids Withdrawal
Kathy Tullos, the president of a nonprofit called ITSAN that raises awareness about Topical Steroids Withdrawal, says it’s important for people with eczema to know about TSW and how to prevent it. Keep an eye out for early warning signs and talk to your dermatologist if you’re concerned.
To avoid TSW, it’s important to use topical steroids as directed by your healthcare professional. Don’t use more than prescribed or for longer than recommended. This means using the appropriate potency for your condition, only using them for as long as necessary, and avoiding using them on large areas of the body.
It’s also important to follow a good skincare routine, including regular moisturizing and avoiding harsh soaps and irritants.
Eric Simpson, a dermatologist at Oregon Health & Science University, says that while topical steroids can help with inflammation in eczema patients, it’s important to avoid using them every day for a long time. Instead, try using non-steroidal treatments and using topical steroids only a couple of times a week.
Overall, TSW is a real thing and it’s important to use topical steroids safely and avoid long-term use to prevent it. If you do experience TSW, it’s important to work closely with your healthcare professional to manage your symptoms. They may recommend using moisturizers, avoiding certain triggers that can exacerbate symptoms, or prescribing other medications to help manage your symptoms.
It’s also important to be patient and gentle with your skin during this time. Avoid scratching or rubbing the affected area, and try to keep your skin cool and dry.
TSW and Steroid Addiction
There has been some debate in the medical community about whether TSW is a result of steroid addiction. Some doctors believe that TSW is a sign of addiction to steroids, while others argue that it’s a natural response to the withdrawal of steroids.
Regardless of the cause, it’s important to use topical steroids responsibly and under the guidance of a medical professional.
Topical steroid withdrawal can be a frustrating and painful condition, but it’s important to remember that it’s treatable. If you are experiencing symptoms of TSW, the best thing you can do is to seek the help of a dermatologist. They can provide you with the appropriate treatment options and help you manage your symptoms.
Remember to always use topical steroids as directed and under the guidance of a medical professional. And if you do experience symptoms of TSW, don’t hesitate to seek help. With the right treatment, you can get back to enjoying healthy, happy skin.